Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On beta expansions for Pisot numbers

Author: David W. Boyd
Journal: Math. Comp. 65 (1996), 841-860
MSC (1991): Primary 11R06, 11K16; Secondary 11Y99
MathSciNet review: 1325863
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a number $\beta > 1$, the beta-transformation $T =T_{\beta }$ is defined for $x \in [0,1]$ by $Tx := \beta x$ (mod 1). The number $\beta $ is said to be a beta-number if the orbit $\{T^{n}(1)\}$ is finite, hence eventually periodic. In this case $\beta $ is the root of a monic polynomial $R(x)$ with integer coefficients called the characteristic polynomial of $\beta $. If $P(x)$ is the minimal polynomial of $\beta $, then $R(x) = P(x)Q(x)$ for some polynomial $Q(x)$. It is the factor $Q(x)$ which concerns us here in case $\beta $ is a Pisot number. It is known that all Pisot numbers are beta-numbers, and it has often been asked whether $Q(x)$ must be cyclotomic in this case, particularly if $1 < \beta < 2$. We answer this question in the negative by an examination of the regular Pisot numbers associated with the smallest 8 limit points of the Pisot numbers, by an exhaustive enumeration of the irregular Pisot numbers in $[1,1.9324]\cup [1.9333,1.96]$ (an infinite set), by a search up to degree $50$ in $[1.9,2]$, to degree $60$ in $[1.96,2]$, and to degree $20$ in $[2,2.2]$. We find the smallest counterexample, the counterexample of smallest degree, examples where $Q(x)$ is nonreciprocal, and examples where $Q(x)$ is reciprocal but noncyclotomic. We produce infinite sequences of these two types which converge to $2$ from above, and infinite sequences of $\beta $ with $Q(x)$ nonreciprocal which converge to $2$ from below and to the $6$th smallest limit point of the Pisot numbers from both sides. We conjecture that these are the only limit points of such numbers in $[1,2]$. The Pisot numbers for which $Q(x)$ is cyclotomic are related to an interesting closed set of numbers $\mathcal{F}$ introduced by Flatto, Lagarias and Poonen in connection with the zeta function of $T$. Our examples show that the set $S$ of Pisot numbers is not a subset of $\mathcal{F}$.

References [Enhancements On Off] (What's this?)

  • 1. M. Amara, Ensembles fermés de nombres algébriques, Ann. Sci. École Norm. Sup. (3) 83 (1966), 215--270. MR 38:5741
  • 2. D. Berend and C. Frougny, Computability by finite automata and Pisot bases, Math. Systems Theory 27 (1994), 275--282. MR 95a:11109
  • 3. M.J. Bertin, A. Decomps-Guilloux, M. Grandet-Hugot, M. Pathiaux-Delefosse, and J.P. Schreiber, Pisot and Salem numbers, Birkhäuser Verlag, Basel, 1992. MR 93k:11095
  • 4. A. Bertrand, Développements en base de Pisot et répartition modulo $1$, C.R. Acad. Sci. Paris Sér. I Math. 285 (1977), 419--421. MR 56:5449
  • 5. A. Bertrand--Mathis, Développement en base $\theta $, répartition modulo un de la suite $(x\theta ^{n})_{n\ge 0}$, langages, codes et $\theta $-shift,, Bull. Soc. Math. France 114 (1986), 271--323. MR 88e:11067
  • 6. D.W. Boyd, Small Salem numbers, Duke Math. J. 44 (1977), 315--328. MR 56:11952
  • 7. ------, Pisot and Salem numbers in intervals of the real line, Math. Comp. 32 (1978), 1244--1260. MR 58:10812
  • 8. ------, Reciprocal polynomials having small measure, Math. Comp. 35 (1980), 1361--1377. MR 82a:30005
  • 9. ------, Speculations concerning the range of Mahler's measure, Canad. Math. Bull. 24 (1981), 453--469. MR 83h:12002
  • 10. ------, Pisot numbers in the neighbourhood of a limit point. I, J. Number Theory 21 (1985), 17--43. MR 87c:11096a
  • 11. ------, Pisot numbers in the neighborhood of a limit point. II, Math. Comp. 43 (1984), 593--602. MR 87c:11096b
  • 12. ------, Salem numbers of degree four have periodic expansions, Théorie des Nombres -- Number Theory (J.M. de Koninck and C. Levesque, eds.), de Gruyter, Berlin and New York, 1989, pp. (57--64). MR 90j:11071
  • 13. R.J. Bradford and J.H. Davenport, Effective tests for cyclotomic polynomials, Lecture Notes in Comput. Sci., vol. 358, Springer-Verlag, Berlin and New York, 1989, pp. 244--251. MR 90m:11201
  • 14. B.W. Char, K.O. Geddes, G.H. Gonnet, B.L. Leong, M.B. Monagan, and S.M. Watt, Maple V Language Reference Manual, Springer-Verlag, Berlin and New York, 1991.
  • 15. J. Dufresnoy and Ch. Pisot, Étude de certaines fonctions méromorphes bornées sur le cercle unité, application à un ensemble fermé d'entiers algébriques, Ann. Sci. École Norm. Sup. (3) 72 (1955), 69--92. MR 17:349d
  • 16. ------, Sur les éléments d'accumulation d'un ensemble fermé d'entiers algébriques, Bull. Sci. Math. (2) 79 (1955), 54--64. MR 17:463a
  • 17. L. Flatto, J.C. Lagarias, and B. Poonen, The zeta function of the beta transformation, Ergodic Theory Dynamical Systems 14 (1994), 237--266. MR 95c:58141
  • 18. C. Frougny and B. Solomyak, Finite $\beta $-expansions, Ergodic Theory Dynamical Systems 12 (1992), 713--723. MR 94a:11123
  • 19. A.O. Gelfond, On a general property of number systems, Izv. Akad. Nauk SSSR Ser. Mat. 23 (1959), 809--814. (Russian) MR 22:702
  • 20. W. Lawton, A problem of Boyd concerning geometric means of polynomials, J. Number Theory 16 (1983), 356--362. MR 84i:10056
  • 21. W. Parry, On the $\beta $-expansions of real numbers, Acta Math. Hungar. 11 (1960), 401--416. MR 26:288
  • 22. R. Salem, A remarkable class of algebraic integers. Proof of a conjecture of Vijayaraghavan, Duke Math. J. 11 (1944), 103--108. MR 5:254a
  • 23. K. Schmidt, On periodic expansions of Pisot numbers and Salem numbers, Bull. London Math. Soc. 12 (1980), 269--278. MR 82c:12003
  • 24. B. Solomyak, Conjugates of beta-numbers and the zero-free domain for a class of analytic functions, Proc. London Math. Soc. (3) 68 (1994), 477--498. MR 95c:30010
  • 25. F. Talmoudi (= F. Lazami Talmoudi), Sur les nombres de $S \cap [1,2]$, C.R. Acad. Sci. Paris Sér. Math. 285 (1977), 969--971. MR 80c:12003
  • 26. ------, Sur les éléments de $S \cap [1,2[$, C. R. Acad. Sci. Paris Sér. Math. 287 (1978), 739--741. MR 82a:12001

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11R06, 11K16, 11Y99

Retrieve articles in all journals with MSC (1991): 11R06, 11K16, 11Y99

Additional Information

David W. Boyd
Affiliation: Department of Mathematics, University of British Columbia, Vancouver, B.C., Canada V6T 1Z2

Keywords: Pisot numbers, beta-expansions, polynomials
Received by editor(s): August 4, 1994
Received by editor(s) in revised form: February 13, 1995
Additional Notes: This research was supported by a grant from NSERC
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society